Tornadoes · United States · Georgia · 2017
EF1 tornado, Cooktown to Hawkinstown, Georgia, January 2, 2017
From Cooktown to Hawkinstown, this EF1 tornado ran 9.9 miles across Miller and Baker counties on January 2, 2017, touching down at 9:41 PM EST and reaching 1,000 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 2, 2017
- Touchdown
- 9:41 PM EST (02:41 UTC)
- Lifted
- 9:53 PM EST (02:53 UTC)
- On the ground
- 12 minutes
- Path length
- 9.9 miles (15.9 km)
- Path width
- 1,000 yards (914 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Counties
- Miller and Baker counties
- Touchdown point
- 31.184, -84.571
- Lift-off point
- 31.274, -84.441
- Record number
- 1701022041-01
What the Weather Service recorded
Multiple rounds of showers and thunderstorms affected the region to start the year. Two day rainfall totals in excess of 8 inches were common across portions of the Florida panhandle with several roads flooded. Severe weather, including tornadoes and significant straight line wind damage, also occurred across the tri-state area with most of it in southeast Alabama and southwest Georgia. Albany was particularly hard hit with significant wind damage. There were a total of 5 fatalities across the tri-state area from straight line winds. There was also 1 fatality in Florida due to river flooding.
An EF1 tornado touched down near Albany Highway and Kimbrel Road in eastern Miller County. The tornado traveled northeast, doing heavy damage to trees in along the path. A home and outbuildings were damaged near Highway 200 in Baker County before the tornado lifted. Max winds were estimated at 105 mph.
An EF1 tornado touched down near Albany Highway and Kimbrel Road in eastern Miller County. The tornado traveled northeast, doing heavy damage to trees in along the path. A home and outbuildings were damaged near Highway 200 in Baker County before the tornado lifted. Max winds were estimated at 105 mph. Damage was estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
33 minutes of warning. NWS TAE issued a tornado warning for this county at 02:08 UTC, 33 minutes before the tornado touched down, in force until 02:45 UTC.
The county was under a tornado watch, issued at 21:47 UTC and running to 03:40 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:47 UTC | 03:40 UTC | Tornado Watch | TAE |
| 01:45 UTC | 02:45 UTC | Severe Thunderstorm Warning | TAE |
| 02:04 UTC | 02:30 UTC | Tornado Warning | TAE |
| 02:08 UTC | 02:45 UTC | Tornado Warning | TAE |
| 02:34 UTC | 03:30 UTC | Severe Thunderstorm Warning | TAE |
| 02:44 UTC | 02:51 UTC | Tornado Warning | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jan 2, 6:22 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 2, 6:22 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
622 PM EST Mon Jan 2 2017
.UPDATE...
There are no big changes to the previous forecast. Expect strong
to occasionally severe convection to continue into at least the
first half of the night along with the potential for flash
flooding, especially in portions of southeast AL, the Florida
panhandle, and adjacent sections of SW GA.
&&
.AVIATION...
[Through 00z Wednesday] Poor flying conditions are expected
through tonight with strong to severe convection in the area
ahead of a cold front. Improving conditions are expected behind
the front on Tuesday afternoon.
&&
.PREV DISCUSSION [334 PM EST]...
.NEAR TERM [Through Tonight]...
A weak shortwave near the MS/AL line assisted in the development of
convection along a warm front in central/northern MS and AL this
morning. It also forced scattered convection across southern MS/AL,
along with convection initiating along a coastal front along the Gulf
coast. There is good consensus that convection that develops along
the Gulf coast will merge with the developing line across
central/southern AL and consolidate across the Tri-State region.
Favorable shear, instability, and lapse rates would favor all modes
of severe weather as well. Hail would be most likely in any
remaining discrete cells, with tornadoes and damaging winds possible
in both discrete or linear modes. A stronger shortwave moving into
the Mississippi Valley this afternoon has an associated squall line
moving out of LA as of 19z. While we may get some shower and
thunderstorm activity from this line, it seems more likely that our
best threat for severe weather will come with the first wave of
storms and that the environment will stabilize enough in its wake
that the squall line will gradually weaken. Regardless of how many
rounds of severe weather we get, the SPC has outlooked part of
southeast Alabama and the Florida panhandle in an Enhanced risk for
severe weather, with a Slight risk through southwest Georgia and the
western Big Bend of Florida. Thus, there is a greater than usual
threat for severe weather this afternoon/evening. A tornado watch is
likely a little later this afternoon. In addition to the severe
threat, a threat for flash flooding exists across extreme southwest
Georgia, the Florida panhandle and southeast Alabama. Especially
sensitive are the bordering counties between Alabama and Florida
where up to 8 inches of rain have fallen over the past 36 or so
hours. As of last night there were several road closures in parts of
Walton and Holmes counties. With 1-3" of additional rain possible
and isolated higher amounts doubling that, if it were to be realized
in these locations, more substantial and possibly flash flooding
would be possible. The idea now is that within an hour or so after
midnight, the initial wave of storms will be moving out of our
Georgia counties to the northeast, with a line of showers and
isolated thunderstorms (likely sub-severe) moving into southeast
Alabama and the Panhandle to end the night.
.SHORT TERM [Tuesday Through Wednesday Night]...
The heavy rain threat and severe threat will have ended by daybreak
Tuesday. Convection will also end from west to east during the day
with the passage of the cold front. While PoPs will be as high as
likely (60-70%), QPF amounts should be low. A cooler and drier
airmass will filter in late Tuesday with a reenforcement of a colder
and drier airmass behind a secondary cold front Wednesday. After a
brief break in cloud cover, clouds will increase on again on
Wednesday but no rain is expected. High temps will be in the 70s to
around 80 Tuesday and in the upper 60s to lower 70s Wednesday. Lows
will be in the lower to mid 50s Tuesday night and mostly in the
lower to mid 40s Wednesday night.
.LONG TERM [Thursday Through Monday]...
The latest global models continue to disagree with the timing and
synoptic set up for our next chance of rain. The ECMWF shows a
surface low developing and traversing across the NE gulf Friday
and off the southeast U.S. coast Friday night with a much colder
and drier airmass arriving on Saturday. The GFS shows a more
potent low pressure system (surface and aloft) moving into and
across the southeast CONUS Friday night/Saturday. Will continue
to blend solutions showing chance for rain both days. Temps will
be below seasonal average, especially max temps, each day.
.MARINE...
Moderate south winds through tonight will veer to the west and
weaken somewhat on Tuesday as a cold front passes through the
region. Winds and seas will possibly increase to advisory levels
by the end of the week into the weekend with the approach and
passage stronger low pressure system.
.FIRE WEATHER...
Hazardous fire weather conditions are not expected over the next
several days.
.HYDROLOGY...
Four to eight inches of rain has fallen in parts Southeast Alabama,
Panhandle Florida and parts of Southwest Georgia. Another one to
three inches may fall in this area through tonight. Local rivers are
rising quickly. The Choctawhatchee River will reach flood stage near
the Caryville, Geneva, Newton and Bruce points. The Shoal River near
Mossyhead is in moderate flood stage and will likely rise more and
crest a second time as heavy rain returns this evening. Several
other rivers may reach flood stage later this week. The threat for
flash flooding will increase this afternoon/evening as heavy rain
returns to areas that have already received several inches the past
two days. A Flash Flood Watch remains in effect until late tonight
for Southeast Alabama, the Florida Panhandle and extreme Southwest
Georgia.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 67 80 53 71 46 / 60 70 0 0 10
Panama City 67 75 56 69 48 / 60 60 0 0 10
Dothan 64 76 51 67 41 / 100 30 0 0 0
Albany 65 77 52 68 41 / 100 60 0 0 0
Valdosta 66 80 53 70 44 / 60 60 0 0 10
Cross City 66 80 54 73 48 / 20 30 0 0 0
Apalachicola 68 75 56 71 50 / 40 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 5 AM EST /4 AM CST/ Tuesday for Calhoun-
Central Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North
Walton-South Walton-Washington.
High Rip Current Risk until 5 AM EST /4 AM CST/ Tuesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch until 5 AM EST Tuesday for Baker-Calhoun-Clay-
Decatur-Early-Miller-Quitman-Randolph-Seminole.
AL...Flash Flood Watch until 4 AM CST Tuesday for Coffee-Dale-Geneva-
Henry-Houston.
GM...None.
&&
UPDATE...DVD
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...McDermottIn the hours before
Special weather statement, Jan 2, 5:29 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
529 PM EST MON JAN 2 2017
GAZ120-122-022300-
Randolph GA-Quitman GA-
529 PM EST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND EAST
CENTRAL QUITMAN COUNTIES UNTIL 600 PM EST...
At 528 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northwest of Cuthbert, moving northeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crossroads and Springvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3192 8491 3192 8481 3193 8480 3192 8480
3192 8469 3181 8483 3183 8503 3193 8493
3193 8492
TIME...MOT...LOC 2228Z 229DEG 26KT 3187 8491
ADLLocal storm report, Jan 2, 8:18 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG GANER 31.08N 86.11W
01/02/2017 GENEVA AL EMERGENCY MNGR
POWER LINE DOWN IN THE WESTERN PART OF GENEVA COUNTY
&&
DVDLocal storm report, Jan 2, 8:54 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 2 WNW CLUSTER SPRINGS 30.85N 86.24W
01/02/2017 WALTON FL PUBLIC
REPORT OF TREES AND POWER LINES DOWN NEAR HIGHWAY 331 AND
HIGHWAY 2A
&&
DVDLocal storm report, Jan 2, 9:01 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST MARIANNA MUNICIPAL A/P 30.83N 85.18W
01/02/2017 M60 MPH JACKSON FL ASOS
52 KNOT OR 60 MPH GUST MEASURED AT KMAI
&&
DVDLocal storm report, Jan 2, 9:09 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG BONIFAY 30.79N 85.68W
01/02/2017 HOLMES FL 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN ACROSS HOLMES COUNTY
&&
DVDLocal storm report, Jan 2, 9:36 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
936 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG GRACEVILLE 30.96N 85.52W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE GRACEVILLE AREA
0849 PM TSTM WND DMG COTTONDALE 30.80N 85.38W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE COTTONDALE AREA
0858 PM TSTM WND DMG GREENWOOD 30.87N 85.16W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE GREENWOOD AREA
&&
DVDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 00:00Z
2.7 hours before the tornado, 94 km from the path. January 3, 2017.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 1318 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 5.2 K/km
Tallahassee Rgnl, FL (KTLH), 12:00Z
9.3 hours after it, 94 km from the path. January 3, 2017.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 201 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.4
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Tallahassee radar (KTLH), 94 km away, was scanning. The volume nearest the touchdown began at 02:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:12 UTC | TORNADO | 1 E Sawhatchee | Early, GA | TORNADO TOUCHED DOWN ON DAMASCUS-HILTON RD JUST EAST OF ZION ROAD AND MOVED NE TOWARD CEDAR SPRINGS RD. AT THE INTERSECTION OF CEDAR SPRINGS RD AND HIGHTOWER RD, TWO RESIDENCES WERE DAMAGED, WITH A PORTION OF THE ROOF DE |
| 02:14 UTC | TORNADO | 2 Ene Sawhatchee | Early, GA | TREES DOWN IN EARLY COUNTY WITH DUAL-POL TDS AT THIS LOCATION |
| 02:14 UTC | TORNADO | 5 Sw Donalsonville | Seminole, GA | EF-1 TORNADO TOUCHED DOWN ON GRANT GRAHAM RD CAUSING DAMAGE TO PECAN GROVES...TWO MOBILE HOMES...AND ONE SINGLE FAMILY HOME. THE TORNADO TRACKED NORTHEAST FOR APPROX. 3.75 MILES ALONG HIGHWAY 91 BEFORE LIFTING JUST SOUTH |
| 02:18 UTC | TORNADO | 1 Ssw Centerville | Early, GA | EF-2 TORNADO TOUCHED DOWN ON EARLY CO. SIDE OF EARLY-MILLER LINE NEAR THREE NOTCH ROAD. THE TORNADO MOVED NE TOWARDS US-27 NEAR BATES RD. A MOBILE HOME SUFFERED ROOF DAMAGE AND NUMEROUS PINES WERE SNAPPED OR UPROOTED. TH |
| 02:20 UTC | TORNADO | 1 Ssw Cuba | Early, GA | TREES DOWN IN EARLY COUNTY WITH DUAL POL TDS AT THIS LOCATION |
| 02:25 UTC | TSTM WND DMG | N Bethany | Decatur, GA | SURVEY TEAM FOUND SMALL AREA OF DAMAGE TO TREES AND OUTBUILDINGS CONSISTENT WITH STRAIGHT LINE WINDS OF AROUND 80 MPH. |
| 02:34 UTC | TORNADO | 5 S Arlington | Early, GA | EF-2 TORNADO TOUCHED DOWN JUST WEST OF HIGHWAY 45 NORTH OF BILLY NEWBERRY ROAD. THE TORNADO LIFTTED JUST NORTH OF NEWTON RD AFTER A PATH OF 4.6 MILES. THERE WAS SIGNIFICANT TREE DAMAGE ALONG THE PATH AS WELL AS STRUCTURA |
| 02:35 UTC | TORNADO | 5 S Arlington | Early, GA | TREES DOWN IN EARLY COUNTY WITH DUAL-POL TDS AT THIS LOCATION |
| 02:37 UTC | TSTM WND DMG | 1 W West Bainbridge | Decatur, GA | DAMAGE TO FARM EQUIPMENT DEALER AND AUTMOBILE DEALER REPORTED BY DECATUR COUNTY EMA. THE DAMAGE WAS CONCENTRATED ALONG A SMALL STRETCH OF DOTHAN ROAD IN WESTERN BAINBRIDGE. PHOTOS OF DAMAGE ANALYZED AND DETERMINED TO BE |
| 02:37 UTC | TORNADO | West Bainbridge | Decatur, GA | REPORT OF TORNADO IN WEST BAINBRIDGE. PROPERY DAMAGE AND TREES DOWN DOTHAN RD AT JIMMYS AND JOHN DEERE...DONALD DR...HAWK ST...DENNARD ST...MILLER AVE...BETHEL RD...NEWTON RD...SPRING CREEK RD...HALES LANDING...JOHN SAM |
| 02:40 UTC | TSTM WND DMG | 2 Se Recovery | Decatur, GA | POWER LINES DOWN IN SOUTHWEST DECATUR COUNTY |
| 02:41 UTC | TORNADO | 2 Ssw Cooktown | Miller, GA | EF-1 TORNADO TOUCHED DOWN NEAR ALBANY HWY AND KIMBREL RD IN EASTERN MILLER COUNTY. THE TORNADO TRAVELED NORTHEAST 10 MILES...DOING HEAVY DAMAGE TO TREES ALONG THE PATH. A HOME AND OUTBUILDINGS WERE DAMAGED NEAR HWY 200 I |
| 02:47 UTC | TORNADO | 2 S Hawkinstown | Baker, GA | NUMEROUS TREES DOWN AND 2 HOMES POSSIBLY DAMAGED ALONG JULIENNE SHEO ROAD. LIKELY TORNADO DAMAGE WITH TDS SIGNATURE NOTED ON DUAL POL RADAR |
| 02:50 UTC | TORNADO | Leary | Calhoun, GA | DAMAGE REPORTED IN THE LEARY AREA. PROBABLE TORNADO |
| 02:54 UTC | TSTM WND DMG | Newton | Baker, GA | SIGNIFICANT DAMAGE TO TREES AND A FEW STRUCTURES IN THE TOWN OF NEWTON. SURVEY TEAM DETERMINED THAT THE DAMAGE WAS CONSISTENT WITH STRAIGHT LINE WINDS OF APPROXIMATELY 85 MPH. |
| 03:00 UTC | TSTM WND DMG | Dawson | Terrell, GA | TREE DOWN ALONG HIGHWAY 82 |
| 03:05 UTC | TSTM WND GST 60 | Ducker | Dougherty, GA | 60 MPH GUST MEASURED BY THE GEORGIA AUTOMATED ENVIRONMENTAL MONITORING NETWORK SITE AT DUCKER |
| 03:08 UTC | TORNADO | 5 Ssw Putney | Mitchell, GA | NWS GROUND SURVEY INDICATES EF1 TORNADO TOUCHED DOWN NEAR FLINT RIVER JUST WEST OF US 19. NUMEROUS PECAN TREES UPROOTED AND PINE TREES SNAPPED. ROOF DAMAGE TO SEVERAL MOBILE HOMES OFF STAGE COACH ROAD. MAX WINDS ESTIMATE |
| 03:10 UTC | TSTM WND DMG | 2 Ne Elpino | Grady, GA | SEVERAL POWER LINES DOWN NORTH OF CAIRO |
| 03:10 UTC | TSTM WND DMG | 4 Ssw Putney | Mitchell, GA | MULTIPLE HOMES DAMAGED. POSSIBLE TORNADO. |
| 03:12 UTC | TSTM WND DMG | 3 Sse Putney | Mitchell, GA | MULTIPLE HOMES DAMAGED. POSSIBLE TORNADO. |
| 03:14 UTC | TSTM WND DMG | 1 Wnw Spence | Grady, GA | TREES AND POWER LINES DOWN IN THE MACEDONIA CHURCH AREA |
| 03:14 UTC | TSTM WND DMG | Albany | Dougherty, GA | SEVERE THUNDERSTORMS PRODUCED A 3 TO 4 MILE SWATH OF 80 TO 85 WINDS ACROSS THE NORTHERN HALF OF ALBANY CAUSING WIDESPREAD DAMAGE ACROSS THE CITY. THE STORM SNAPPED OR UPROOTED HUNDREDS OF TREES ALONG WITH MINOR WIND DAMA |
| 03:17 UTC | TSTM WND DMG | 2 Nw Albany | Dougherty, GA | LOTS OF STORM DAMAGE BEING REPORTED IN THE ALBANY AREA. NUMEROUS TREES DOWN...SOME ON HOUSES AND CARS. POSSIBLE TORNADO. |
| 03:19 UTC | TSTM WND GST 68 | 2 W Albany | Dougherty, GA | WEATHERBUG STATION AT DARTON STATE COLLEGE REPORTED 68 MPH GUST AT 1019 PM ET. |
| 03:27 UTC | TSTM WND DMG | 6 N Doerun | Worth, GA | TREES AND POWER LINES DOWN ALONG BRIDGEBORO ANDERSON ROAD |
| 03:28 UTC | TSTM WND DMG | 1 Nw Quality | Thomas, GA | POWER LINES DOWN IN THE MEIGS AREA |
| 03:30 UTC | TSTM WND DMG | 2 Ne Acree | Worth, GA | TREES DOWN NEAR 200 HENRY ROAD |
| 03:30 UTC | TSTM WND DMG | 3 Nne Crestwood | Worth, GA | SEVERAL POWER POLES DOWN ON SPRINGS FLAT ROAD |
| 03:30 UTC | TSTM WND DMG | Stocks | Lee, GA | SCATTERED TREES DOWN IN LEE COUNTY |
| 03:32 UTC | TORNADO | 5 E Stocks | Dougherty, GA | EF-1 TORNADO TOUCHED DOWN JUST INSIDE DOUGHERTY CO. LINE ALONG CORDELE RD BEFORE MOVING NORTHEAST INTO WORTH COUNTY. THE TORNADO LIFTED JUST EAST OF HIGHWAY 313 AFTER TRAVELING 9.2 MILES. A STRONGLY CONVERGENT SIGNATURE |
| 03:33 UTC | TSTM WND DMG | 1 N Red Rock | Worth, GA | TREES DOWN ON PEARSON ROAD AT WOODCREST ROAD |
| 03:34 UTC | TSTM WND DMG | 5 Nw Red Rock | Worth, GA | TREES DOWN NEAR WORTHY AND RICH ROADS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of January 2, 2017
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 2 | 9:03 AM CST | EF1 | Jasper, TX | 2.5 | 100 | $30,000 | ||
| January 2 | 9:44 AM CST | EF1 | Newton, TX | 2.6 | 100 | $30,000 | ||
| January 2 | 10:06 AM CST | EF1 | Beauregard Parish, LA | 0.3 | 20 | $25,000 | ||
| January 2 | 10:17 AM CST | EF1 | Beauregard Parish, LA | 1.2 | 50 | $50,000 | ||
| January 2 | 10:30 AM CST | EF1 | Beauregard Parish, LA | 4.6 | 100 | $20,000 | ||
| January 2 | 10:30 AM CST | EF1 | Beauregard Parish, LA | 2.7 | 100 | $150,000 | ||
| January 2 | 10:50 AM CST | EF1 | Tangipahoa Parish, LA | 4.7 | 200 | |||
| January 2 | 11:06 AM CST | EF1 | Rapides Parish, LA | 0.5 | 50 | $50,000 | ||
| January 2 | 11:30 AM CST | EF0 | Evangeline Parish, LA | 0.5 | 25 | $75,000 | ||
| January 2 | 11:31 AM CST | EF1 | Rapides Parish, LA | 1.4 | 100 | $250,000 | ||
| January 2 | 11:44 AM CST | EF1 | Avoyelles Parish, LA | 1.6 | 200 | $1.0 million | ||
| January 2 | 11:47 AM CST | EF1 | Avoyelles Parish, LA | 2.8 | 200 | $1.0 million | ||
| January 2 | 11:51 AM CST | EF1 | Avoyelles Parish, LA | 1.1 | 200 | $2.5 million | ||
| January 2 | 1:02 PM CST | EF0 | Jefferson, MS | 3.9 | 250 | $50,000 | ||
| January 2 | 1:14 PM CST | EF1 | Claiborne, MS | 5.6 | 200 | $40,000 | ||
| January 2 | 1:18 PM CST | EF1 | Amite, MS | 3.1 | 90 | |||
| January 2 | 1:21 PM CST | EF1 | Lincoln, MS | 6.8 | 300 | $425,000 | ||
| January 2 | 1:23 PM CST | EF1 | Amite, MS | 5.8 | 150 | |||
| January 2 | 1:45 PM CST | EF1 | Tangipahoa Parish, LA | 0.1 | 75 | |||
| January 2 | 1:49 PM CST | EF1 | Pike, MS | 10.0 | 75 | |||
| January 2 | 2:02 PM CST | EF1 | Simpson, MS | 9.4 | 400 | $200,000 | ||
| January 2 | 2:21 PM CST | EF2 | Covington, MS | 4.2 | 300 | $100,000 | ||
| January 2 | 2:43 PM CST | EF0 | Saint Tammany Parish, LA | 1.7 | 30 | |||
| January 2 | 2:43 PM CST | EF1 | Smith, MS | 3.9 | 275 | $110,000 | ||
| January 2 | 2:51 PM CST | EF0 | Pearl River, MS | 1.4 | 50 | |||
| January 2 | 2:52 PM CST | EF1 | Lamar, MS | 8.4 | 225 | $80,000 | ||
| January 2 | 3:28 PM CST | EF0 | Lauderdale, MS | 1.5 | 75 | $20,000 | ||
| January 2 | 4:24 PM CST | EF1 | Bullock, AL | 3.4 | 485 | |||
| January 2 | 5:58 PM EST | EF1 | Stewart, GA | 0.6 | 200 | $60,000 | ||
| January 2 | 7:35 PM CST | EF2 | Houston, AL | 7.8 | 500 | $550,000 | ||
| January 2 | 7:46 PM CST | EF1 | Houston, AL | 2.5 | 200 | $100,000 | ||
| January 2 | 9:12 PM EST | EF2 | Early, GA | 4.3 | 400 | $500,000 | ||
| January 2 | 9:14 PM EST | EF1 | Seminole, GA | 3.7 | 600 | $250,000 | ||
| January 2 | 9:18 PM EST | EF2 | Early, GA | 10.9 | 1,000 | $500,000 | ||
| January 2 | 9:34 PM EST | EF2 | Early, GA | 4.4 | 500 | $100,000 | ||
| January 2 | 9:52 PM EST | EF0 | Calhoun, GA | 0.7 | 400 | $250,000 | ||
| January 2 | 10:08 PM EST | EF1 | Mitchell, GA | 4.0 | 200 | $100,000 | ||
| January 2 | 10:32 PM EST | EF1 | Worth, GA | 8.9 | 600 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.